The potential for serious arrhythmias from hydroxychloroquine treatment of COVID-19 patients received further documentation from a pair of studies released on May 1, casting further doubt on whether the uncertain benefit from this or related drugs to infected patients is worth the clear risks the agents pose.
A report from 90 confirmed COVID-19 patients treated with hydroxychloroquine at one Boston hospital during March-April 2020 identified a significantly prolonged, corrected QT (QTc) interval of at least 500 msec in 18 patients (20%), which included 10 patients whose QTc rose by at least 60 msec above baseline, and a total of 21 patients (23%) having a notable prolongation (JAMA Cardiol. 2020 May 4. doi: 10.1001/jamacardio.2020.1834). This series included one patient who developed torsades de pointes following treatment with hydroxychloroquine and azithromycin, “which to our knowledge has yet to be reported elsewhere in the literature,” the report said.
The second report, from a single center in Lyon, France, included 40 confirmed COVID-19 patients treated with hydroxychloroquine during 2 weeks in late March, and found that 37 (93%) had some increase in the QTc interval, including 14 patients (36%) with an increase of at least 60 msec, and 7 patients (18%) whose QTc rose to at least 500 msec (JAMA Cardiol. 2020 May. doi: 10.1001/jamacardio.2020.1787). However, none of the 40 patients in this series developed an identified ventricular arrhythmia. All patients in both studies received hydroxychloroquine for at least 1 day, and roughly half the patients in each series also received concurrent azithromycin, another drug that can prolong the QTc interval and that has been frequently used in combination with hydroxychloroquine as an unproven COVID-19 treatment cocktail.
These two reports, as well as prior report from Brazil on COVID-19 patients treated with chloroquine diphosphate (JAMA Netw Open. 2020;3:e208857), “underscore the potential risk associated with widespread use of hydroxychloroquine and the combination of hydroxychloroquine and azithromycin in ambulatory patients with known or suspected COVID-19. Understanding whether this risk is worth taking in the absence of evidence of therapeutic efficacy creates a knowledge gap that needs to be addressed,” wrote Robert O. Bonow, MD, a professor of medicine at Northwestern University in Chicago, and coauthors in an editorial that accompanied the two reports (JAMA Cardiol. 2020 May 4;doi: 10.1001/jamacardio.2020.1782). The editorial cited two recently-begun prospective trials, ORCHID and RECOVERY, that are more systematically assessing the safety and efficacy of hydroxychloroquine treatment in COVID-19 patients.
The findings lend further support to a Safety Communication from the U.S. Food and Drug Administration on April 24 that reminded clinicians that the Emergency Use Authorization for hydroxychloroquine and chloroquine in COVID-19 patients that the FDA issued on March 28 applied to only certain hospitalized patients or those enrolled in clinical trials. The Safety Communication also said that agency was aware of reports of adverse arrhythmia events when COVID-19 patients received these drugs outside a hospital setting as well as uninfected people who had received one of these drugs for preventing infection.
In addition, leaders of the American College of Cardiology, the American Heart Association, and the Heart Rhythm Society on April 10 issued a summary of considerations when using hydroxychloroquine and azithromycin to treat COVID-19 patients, and noted that a way to minimized the risk from these drugs is to withhold them from patients with a QTc interval of 500 msec or greater at baseline (J Am Coll Cardiol. 2020 Apr 10. doi: 10.1016/j.jacc.2020.04.016). The summary also highlighted the need for regular ECG monitoring of COVID-19 patients who receive drugs that can prolong the QTc interval, and recommended withdrawing treatment from patients when their QTc exceeds the 500 msec threshold.
None of the authors of the two reports and editorial had relevant commercial disclosures.